SIDEROBLASTIC anemia responsive to pyridoxine hydrochloride has been reported to occur with isoniazid therapy.1,2 In view of the large number of patients receiving isoniazid, the incidence of this complication appears to be very low. Two other antituberculous drugs, cycloserine and pyrazinamide have also been associated in a few instances with development of sideroblastic anemia.3,4 It has been assumed that these drugs also induce some abnormality of pyridoxine metabolism and perhaps act synergistically with isoniazid in producing this picture, but pyridoxine has not been shown to produce any improvement in the anemia produced by this combination of drugs. In the one reported instance in which pyridoxine was administered, it was ineffective.4
In the case reported here, the picture of sideroblastic anemia developed soon after beginning cycloserine therapy for tuberculosis in a patient also receiving long-term isoniazid therapy. Pyridoxine produced a prompt response with return of hemoglobin to normal
Haden HT. Pyridoxine-Responsive Sideroblastic Anemia Due to Antituberculous Drugs. Arch Intern Med. 1967;120(5):602–606. doi:10.1001/archinte.1967.00300040086015
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: